Probability Theory and Related Fields

, Volume 78, Issue 3, pp 335–355 | Cite as

Superbranching processes and projections of random Cantor sets

  • F. M. Dekking
  • G. R. Grimmett


We study sequences (X0, X1, ...) of random variables, taking values in the positive integers, which grow faster than branching processes in the sense that \(X_{m + n} \geqq \sum\limits_{i = 1}^{X_m } {X_n (m,i)}\), for m, n≧0, where the X n (m, i) are distributed as X n and have certain properties of independence. We prove that, under appropriate conditions, X n 1/n →λ almost surely and in L1, where λ=sup E(X n )1/n. Our principal application of this result is to study the Lebesgue measure and (Hausdorff) dimension of certain projections of sets in a class of random Cantor sets, being those obtained by repeated random subdivisions of the M-adic subcubes of [0, 1] d . We establish a necessary and sufficient condition for the Lebesgue measure of a projection of such a random set to be non-zero, and determine the box dimension of this projection.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Athreya, K.B., Karlin, S.: Branching processes with random environments I: extinction probabilities. Ann. Math. Statist. 42, 1499–1520 (1971)Google Scholar
  2. Athreya, K.B., Ney, P.E.: Branching processes. Berlin Heidelberg New York: Springer 1972Google Scholar
  3. Biggins, J.D.: Chernoff's theorem in the branching random walk, J. Appl. Probab. 14, 630–636 (1977)Google Scholar
  4. Biggins, J.D.: Growth rates in the branching random walk, Z. Wahrscheinlichkeitstheor. Verw. Geb. 48, 17–34 (1979)Google Scholar
  5. Dekking, F.M.: Subcritical branching processes in a two state random environment, and a percolation probelm on trees. J. Appl. Probab., 24, 798–808 (1987)Google Scholar
  6. Dekking, F.M.: On the survival probability of a branching process in a finite state i.i.d. environment, Stoch. Proc. Appl. in pressGoogle Scholar
  7. Falconer, K.J.: The geometry of fractal sets. Cambridge: Cambridge University Press 1985Google Scholar
  8. Falconer, K.J.: Random fractals. Math. Proc. Camb. Phil. Soc. 100, 559–582 (1986)Google Scholar
  9. Falconer, K.J.: Cut-set sums and tree processes, Proc. Am. Math. Soc. 101, 337–346 (1987)Google Scholar
  10. Graf, S.: Statistically self-similar fractals. Probab. Th. Rel. Fields 74, 357–392 (1987)Google Scholar
  11. Hawkes, J.: Hausdorff measure, entropy, and the independence of small sets, Proc. London Math. Soc. (3), 28, 700–724 (1974)Google Scholar
  12. Hawkes, J.: Trees generated by a simple branching process. J. London Math. Soc. (2), 24, 373–384 (1981)Google Scholar
  13. Mandelbrot, B.: The fractal geometry of nature, New York: Freeman 1983Google Scholar
  14. Mauldin, R.D., Williams, S.C.: Random recursive constructions: asymptotic geometric and topological properties. Trans. Amer. Math. Soc. 295, 325–346 (1986)Google Scholar
  15. Marstrand, J.M.: Some fundamental geometrical properties of plane sets of fractional dimensions. Proc. London Math. Soc. (3), 4, 257–302 (1954)Google Scholar
  16. Neveu, J.: Arbres et processus de Galton-Watson, Ann. Inst. Henri Poincaré 22, 199–207 (1986)Google Scholar
  17. Peyrière, J.: Mandelbrot random beadsets and birthprocesses with interaction, I.B.M. research report RC-7417 1978Google Scholar
  18. Tricot, C.: Douze définitions de la densité logarithmique. C.R. Acad. Sc. Paric 293, 549–552 (1981)Google Scholar

Copyright information

© Springer-Verlag 1988

Authors and Affiliations

  • F. M. Dekking
    • 1
  • G. R. Grimmett
    • 2
  1. 1.Department of MathematicsDelft University of TechnologyDelftThe Netherlands
  2. 2.School of MathematicsUniversity of BristolUnited Kingdom

Personalised recommendations